Illinois, 2008

Winter Storm and Winter Weather in Illinois, February 3, 2008

February 3, 2008 · NWS DVN · 13 events in 13 counties and zones

On February 3, 2008 a strong upper air disturbance moving through Missouri, produced an intense overrunning situation across the|region. Many areas of eastern Iowa, western Illinois and northeast Missouri reported thundersnows.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

On February 3, 2008 a strong upper air disturbance moving through Missouri, produced an intense overrunning situation across the|region. Many areas of eastern Iowa, western Illinois and northeast Missouri reported thundersnows. Snowfall rates of 2-3 inches per hour were observed with the thunder and lightning. The snow fell in a 4 to 7 hour period during the afternoon and evening hours. The heaviest band of snow fell in eastern Iowa from What Cheer and North English to Davenport and Clinton, to Mount Carroll, Illinois. The highest accumulation was 13 inches at What Cheer in Keokuk county. Two indirect deaths occurred in Louisa county due to an accident on a snow-covered county road.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Feb 3, 10:41 AM CST, 3 hours 49 minutes earlier.

Area forecast discussion, Feb 3, 10:41 AM CST, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1041 AM CST SUN FEB 3 2008

.UPDATE...
INCREASED SNOW CHANCES 10 TO 30 PERCENT WITH SNOW ENVELOPING AREA
BETWEEN NOON AND 5 PM ALL BUT HIGHWAY 20 CORRIDOR. SIGNICANT SNOW
ACCUMULATIONS OF 1 TO 4 INCHES EXPECTED BY 6 PM ALONG AND SOUTH OF
I-80 CORRIDOR WITH THE HEAVIEST SNOWS OF 2 TO 4 INCHES EXPECTED ALONG
AND SOUTH OF HIGHWAY 34. STRONG FORCING WITH SYSTEM SUGGESTS MAY
NEED TO UP SNOW AMOUNTS AGAIN THIS PM.  NEAR MISSOURI BORDER SOME
THUNDERSNOW AND SLEET POSSIBLE BY 3 PM. MAY NEED TO ISSUE AN
WINTER WEATHER ADVISORY FOR SOUTH 1/4 TO SOUTH 1/3 FORECAST AREA
NEXT FEW HOURS DEPENDING ON TRENDS. WILL ALLOW FREEZING FOG ADVISORY
TO EXPIRE AS FOG DISSIPATES AHEAD OF APPROACHING SYSTEM. ..NICHOLS..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FREEZING FOG ADVISORY UNTIL 11 AM CST THIS MORNING FOR DES
     MOINES-HENRY IA-JEFFERSON-LEE-VAN BUREN.

IL...FREEZING FOG ADVISORY UNTIL 11 AM CST THIS MORNING FOR HANCOCK-
     HENDERSON-MCDONOUGH-WARREN.

MO...FREEZING FOG ADVISORY UNTIL 11 AM CST THIS MORNING FOR CLARK-
     SCOTLAND.

&&

NICHOLS
Hazardous weather outlook, Feb 3, 5:00 AM CST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
500 AM CST SUN FEB 3 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-041100-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
500 AM CST SUN FEB 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

DENSE FREEZING FOG WILL BE SEEN THROUGH MID MORNING SOUTH OF AN
OSKALOOSA IOWA TO GALESBURG ILLINOIS LINE. LIGHT ICE ACCUMULATIONS
ARE LIKELY ON EXPOSED SURFACES.

LATE THIS AFTERNOON AND TONIGHT...SNOW WILL DEVELOP ACROSS THE AREA
AND BECOME MIXED WITH SLEET AND FREEZING RAIN DURING THE EVENING
HOURS. SNOW ACCUMULATIONS OF UP TO AN INCH ARE POSSIBLE ALONG WITH
A LIGHT COATING OF ICE. THE PRECIPITATION MAY CHANGE OVER TO ALL RAIN
OR DRIZZLE ALONG AND SOUTH OF HIGHWAY 34 LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A STRONG AND COMPLEX STORM SYSTEM WILL BRING A VARIETY OF
PRECIPITATION TO THE AREA INTO TUESDAY. RAIN IS EXPECTED TO DEVELOP
MONDAY...WITH TEMPERATURES COLD ENOUGH NORTH OF INTERSTATE 80 FOR
FREEZING RAIN OR SLEET MONDAY MORNING. RAIN IS POSSIBLE THROUGH
MONDAY EVENING...WITH ISOLATED THUNDERSTORMS NOT OUT OF THE
QUESTION. COLDER AIR WILL MOVE INTO THE REGION LATE MONDAY NIGHT AND
TUESDAY CHANGING THE RAIN TO SNOW FROM WEST TO EAST. SOME LIGHT
ACCUMULATIONS OF SNOW IS POSSIBLE.

THIS STORM HAS THE POTENTIAL TO CAUSE SIGNIFICANT TRAVEL PROBLEMS
FOR THE EARLY PART OF THE WORK WEEK. INTERESTED INDIVIDUALS SHOULD
MONITOR FORECASTS AND STATEMENTS FOR UPDATES CONCERNING THIS
STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Special weather statement, Feb 3, 11:29 AM CST, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1129 AM CST SUN FEB 3 2008

IAZ076-077-087>089-098-099-ILZ025-026-034-035-MOZ009-010-031930-
KEOKUK-WASHINGTON-JEFFERSON-HENRY IA-DES MOINES-VAN BUREN-LEE-
HENDERSON-WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
INCLUDING THE CITIES OF...SIGOURNEY...WASHINGTON...FAIRFIELD...
MOUNT PLEASANT...BURLINGTON...KEOSAUQUA....FORT MADISON...
OQUAWKA...MONMOUTH...CARTHAGE...MACOMB...MEMPHIS...KAHOKA
1129 AM CST SUN FEB 3 2008

...SNOW TO DEVELOP ACROSS AREA BETWEEN NOON AND 2 PM...

AN AREA OF SNOW IN NORTHERN MISSOURI WILL MOVE INTO REGION FROM SW
TO NE BETWEEN NOON AND 2 PM. LIGHT TO MODERATE SNOW WITH ACCUMULATION
RATES OF UP TO A HALF INCH AN HOUR CAN BE EXPECTED. SNOW AMOUNTS
OF UP TO AN INCH ARE POSSIBLE BY 2 PM SOUTH OF A FAIRFIELD TO
BURLINGTON TO MACOMB LINE WITH LESSER AMOUNTS NORTH OF THIS LINE
BY 2 PM. SNOW WILL INCREASE IN INTENSITY AND COVERAGE AFTER 2 PM
WITH PERIODS OF HEAVY SNOW POSSIBLE INTO LATE AFTERNOON.

NICHOLS
Special weather statement, Feb 3, 1:47 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
147 PM CST SUN FEB 3 2008

IAZ076-077-087>089-098-099-ILZ025-026-034-035-MOZ009-010-032200-
KEOKUK-WASHINGTON-JEFFERSON-HENRY IA-DES MOINES-VAN BUREN-LEE-
HENDERSON-WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
INCLUDING THE CITIES OF...SIGOURNEY...WASHINGTON...FAIRFIELD...
MOUNT PLEASANT...BURLINGTON...KEOSAUQUA....FORT MADISON...
OQUAWKA...MONMOUTH...CARTHAGE...MACOMB...MEMPHIS...KAHOKA
147 PM CST SUN FEB 3 2008

...SNOW...HEAVY AT TIMES THROUGH 5 PM...

SNOW...HEAVY AT TIMES...WITH SNOW ACCUMULATION RATES OF BRIEFLY
UP TO TWO INCHES AN HOUR ARE EXPECTED THROUGH 5 PM. ALONG AND
SOUTH OF KEOSAUQUA IOWA TO BURLINGTON IOWA TO MONMOUTH IOWA LINE
A FEW RUMBLES OF THUNDER ARE POSSIBLE. SOME SLEET MAY MIX WITH THE
SNOW BETWEEN MEMPHIS MISSOURI AND MACOMB ILLINOIS. WITH
TEMPERATURES BELOW FREEZING...THE SNOW WILL QUICKLY ACCUMULATE
WITH MOST ROADWAYS BECOMING SNOW AND ICE COVERED. MOTORISTS ARE
URGED TO SLOW DOWN IN WINTER WEATHER DRIVING CONDITIONS.

NICHOLS
Special weather statement, Feb 3, 1:52 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
152 PM CST SUN FEB 3 2008

IAZ051>053-063>068-078-ILZ015-024-032200-
BENTON-LINN-JONES-IOWA-JOHNSON-CEDAR-CLINTON-MUSCATINE-SCOTT-
LOUISA-ROCK ISLAND-MERCER-
INCLUDING THE CITIES OF...VINTON...CEDAR RAPIDS...ANAMOSA...
MARENGO...IOWA CITY...TIPTON...CLINTON...MUSCATINE...BETTENDORF...
DAVENPORT...WAPELLO...MOLINE...ROCK ISLAND...ALEDO
152 PM CST SUN FEB 3 2008

...SNOW TO DEVELOP ACROSS AREA BETWEEN 2 AND 4 PM...

AN AREA OF SNOW IN NORTHERN MISSOURI WILL MOVE INTO REGION FROM SW
TO NE BETWEEN 2 PM AND 4 PM. LIGHT TO MODERATE SNOW WITH ACCUMULATION
RATES OF UP TO A HALF INCH AN HOUR CAN BE EXPECTED. SNOW AMOUNTS
OF UP TO AN INCH ARE POSSIBLE BY 4 PM SOUTH OF A CEDAR RAPIDS TO
DAVENPORT IOWA LINE WITH LESSER AMOUNTS NORTH OF THIS AXIS. SNOW WILL
INCREASE IN INTENSITY AND COVERAGE AFTER 4 PM WITH BRIEF PERIODS
OF HEAVY SNOW POSSIBLE INTO EARLY EVENING. AREA ROADWAYS WILL QUICKLY
BECOME SNOW COVERED DUE TO TEMPERATURES REMAINING BELOW FREEZING.

NICHOLS
Local storm report, Feb 3, 2:04 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
204 PM CST SUN FEB 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 PM     SNOW             2 W RUTLEDGE            40.31N 92.13W
02/03/2008  M1.0 INCH        SCOTLAND           MO   TRAINED SPOTTER

            VERY HEAVY THUNDERSNOW ONGOING WITH FREQUENT THUNDER.
            SNOWFALL RATE IN EXCESS OF TWO INCHES AN HOUR.

&&

BILLN
Local storm report, Feb 3, 2:20 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
220 PM CST SUN FEB 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0217 PM     SNOW             KEOKUK                  40.41N 91.40W
02/03/2008  E0.1 INCH        LEE                IA   TRAINED SPOTTER

            THUNDERSTORM WITH SNOW. SNOW JUST STARTING TO ACCUMULATE
            ON ROADS.

0218 PM     SNOW             1 WNW BROCK             40.56N 92.17W
02/03/2008  E2.0 INCH        SCOTLAND           MO   TRAINED SPOTTER

            NEAR WHITE-OUT CONDITIONS DUE TO THUNDERSTORM WITH SNOW.
            SNOWFALL TOTAL OVER THE PAST 45 MINUTES IS ABOUT 2
            INCHES.

&&

14

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 winter weather, 1 winter storm. Local standard time, as filed.

Winter Weather, Hancock

When
February 3, 2:30 PM CST to 6:00 PM CST
Where
Hancock forecast zone
Reported by
Trained Spotter
Coordinates
40.404, -91.165 (the zone’s center; the record gives no point)

Winter Weather, McDonough

When
February 3, 2:45 PM CST to 6:00 PM CST
Where
McDonough forecast zone
Reported by
Trained Spotter
Coordinates
40.456, -90.678 (the zone’s center; the record gives no point)

Winter Weather, Henderson

When
February 3, 3:00 PM CST to 9:00 PM CST
Where
Henderson forecast zone
Reported by
Trained Spotter
Coordinates
40.818, -90.925 (the zone’s center; the record gives no point)

Winter Weather, Mercer

When
February 3, 3:00 PM CST to 8:00 PM CST
Where
Mercer forecast zone
Reported by
Trained Spotter
Coordinates
41.205, -90.741 (the zone’s center; the record gives no point)

Winter Weather, Warren

When
February 3, 3:00 PM CST to 8:00 PM CST
Where
Warren forecast zone
Reported by
Trained Spotter
Coordinates
40.849, -90.615 (the zone’s center; the record gives no point)

Winter Weather, Rock Island

When
February 3, 3:30 PM CST to 9:00 PM CST
Where
Rock Island forecast zone
Reported by
Trained Spotter
Coordinates
41.467, -90.567 (the zone’s center; the record gives no point)

Winter Weather, Whiteside

When
February 3, 3:30 PM CST to 8:40 PM CST
Where
Whiteside forecast zone
Reported by
Trained Spotter
Coordinates
41.756, -89.914 (the zone’s center; the record gives no point)

Winter Storm, Carroll

When
February 3, 3:40 PM CST to 8:45 PM CST
Where
Carroll forecast zone
Reported by
Trained Spotter
Coordinates
42.069, -89.934 (the zone’s center; the record gives no point)

Four to seven inches of snow was measured across much of the county. A trained spotter in Mount Carroll reported 6.3 inches of snow.

Winter Weather, Henry

When
February 3, 4:00 PM CST to 9:00 PM CST
Where
Henry forecast zone
Reported by
Trained Spotter
Coordinates
41.353, -90.131 (the zone’s center; the record gives no point)

Winter Weather, Jo Daviess

When
February 3, 4:00 PM CST to 8:30 PM CST
Where
Jo Daviess forecast zone
Reported by
Trained Spotter
Coordinates
42.366, -90.212 (the zone’s center; the record gives no point)

Winter Weather, Putnam

When
February 3, 4:00 PM CST to 8:15 PM CST
Where
Putnam forecast zone
Reported by
Trained Spotter
Coordinates
41.205, -89.286 (the zone’s center; the record gives no point)

Winter Weather, Stephenson

When
February 3, 4:15 PM CST to 8:50 PM CST
Where
Stephenson forecast zone
Reported by
Trained Spotter
Coordinates
42.352, -89.662 (the zone’s center; the record gives no point)

Winter Weather, Bureau

When
February 3, 4:30 PM CST to 8:15 PM CST
Where
Bureau forecast zone
Reported by
Trained Spotter
Coordinates
41.404, -89.529 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 82092, 82096, 82093, 82097, 82101, 82099, 82102, 82091, 82094, 82095, 82098, 82100, 82090.